Alert archive / New Jersey / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

August 23, 2020Salem County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 23, 2020, 4:10 PM EDT for Salem County, New Jersey. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2020, 4:10 PM EDT (20:10 UTC)
Expired
Aug 23, 2020, 4:45 PM EDT
In force
35 min
Issued by
NWS Philadelphia/Mount Holly

County Salem County, NJ

The radar

The Dover AFB radar (KDOX), 69 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 4:53 PM EDTTSTM WND DMG2 Ne Bridgeton, NJREPORT OF POWER LINES DOWN NEAR VICTORY ROAD. TIME ESTIMATED FROM RADAR.
Aug 23, 4:53 PM EDTTSTM WND DMGBridgeton, NJREPORTS OF TREES DOWN IN HOPEWELL TWP AND THE BRIDGETON AREA, INCLUDING NEAR GREENWOOD DRIVE AND OSBORN LANE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2020-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2020-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

296 
WWUS81 KPHI 232010
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
410 PM EDT Sun Aug 23 2020

NJZ016-021-232045-
Salem-Cumberland-
410 PM EDT Sun Aug 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CUMBERLAND AND
SOUTHERN SALEM COUNTIES...

At 409 PM EDT, a strong thunderstorm was located near Newport
Meadows, or 9 miles west of Bridgeton, moving east at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bridgeton, Alloway, Quinton, Greenwich, Shiloh, Olivet, Hancocks
Bridge, Newport Meadows, Fairton, Cedarville, Seabrook Farms,
Rosenhayn and Centerton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3944 7553 3955 7547 3956 7511 3925 7524
TIME...MOT...LOC 2009Z 289DEG 15KT 3948 7539 

$$

Gorse

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 23, 3:42 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 23, 3:42 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
342 PM EDT Sun Aug 23 2020

.SYNOPSIS...
A surface trough will remain near the Mid Atlantic states
through early next week. A cold front is forecast to approach
the area later Tuesday into Tuesday night. This front will lift
back northward as a warm Front Wednesday night into Thursday,
then another surface trough is forecast to develop across the
Mid Atlantic states Thursday. This trough will likely remain
near the Mid Atlantic region into the weekend until another cold
front possibly moves across the area around Saturday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A surface warm front lifting northward through our region, and
an impulse traveling in the west southwest mid level flow set
off some showers in northeastern Maryland and Delaware this
morning. The showers expanded northward into the Philadelphia
metropolitan area and southern New Jersey. Daytime heating and
the resulting increase in instability caused the showers to
build into thunderstorms this afternoon. The availability of
abundant low level moisture led to locally heavy downpours with
some spots picking up around 2 inches of rain in a short amount
of time.

At mid afternoon, the showers and thunderstorms were weakening
a bit in parts of our region. There was a well defined outflow
boundary spreading outward from the complex of showers and
thunderstorms.

We continue to expected scattered showers and thunderstorms
into this evening, especially in southeastern Pennsylvania,
southwestern New Jersey, northern Delaware and far northeastern
Maryland. Those areas should be the focus of the best
instability in our region. Also, there will likely be lingering
outflow boundaries to help trigger additional convection.

The loss of daytime heating this evening should cause any
lingering showers and thunderstorms to weaken and dissipate
before midnight.

We are anticipating a partly cloudy sky overnight with patchy
fog possible, especially in areas that received rain today. Low
temperatures will favor the upper 60s and lower 70s with a light
and variable wind.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Monday should be another very warm and humid day in our region.
Dew point readings are expected to be in the lower 70s with
maximum temperatures near 90 in many spots.

We are anticipating that a mid level impulse will pass overhead
around midday with another one approaching from the west late
in the day. Mixed layer CAPE values are forecast to rise into
the 1000 to 1500 J/KG range. As a result, we are expecting
another round of scattered showers and thunderstorms.
Precipitable water values should be near 2 inches, so locally
heavy rainfall is again possible.

The wind is forecast to be from the southwest and west around 5
to 10 MPH.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Several periods of warm and unsettled weather are expected
during the long term forecast, with one nice day for the middle
of the week.

The lee-side/thermal surface trough that have been in place
across the Mid Atlantic region Sunday and Monday will still be
near the area on Tuesday. But it will finally get pushed out of
the area as a cold front is expected to move across the area
later Tuesday into Tuesday night. There will be a chance of
showers and thunderstorms in the morning as a short
wave/vorticity impulse is forecast to move through early in the
day and may interact with the surface trough and create a few
showers and thunderstorms. However, a stronger short
wave/vorticity impulse will move across the area later in the
day into Tuesday evening when there will be greater instability
with CAPE values of 1000+ J/kg. Meanwhile, 0-6 km shear values
increase to 30+ knots as the mid-level winds increase to 35-45
knots as the flow turns northwest. Strong to damaging winds are
expected to be the main threat with, especially if a squall line
forms. Freezing levels/wet bulb 0 heights are pretty high at
13,000-14,000 feet, so hail is not expected to be a big threat,
although cannot be ruled out for taller storms. Even outside of
thunderstorms, Sunday-Tuesday will have gusty afternoon winds of
20-25 mph possible. The front will continue to move across the
area Tuesday evening, and as the front passes eastward,
shower/thunderstorm activity will dissipate through the night.

The front will be south of the area by Wednesday morning, and a
dry and not as warm day is expected. Temperatures are still
forecast to be above normal, but mostly in the low-mid 80s. No
precipitation is expected as PW values will 1 inch or less for
much of the day and dewpoints will be int he low to mid 60s.

However, this begins to change by Wednesday evening and
overnight. PW values return to 1.5+ inches as the front to the
south returns back northward as a warm front overnight. Another
surface trough is expected to develop across the Mid Atlantic
later Thursday and remain across the Mid Atlantic region into
Friday. This will lead to above normal temperatures, and with
several short waves/vorticity impulses, there will be a few
rounds of showers and thunderstorms possible.

Another front is expected to approach the area later Friday
into Saturday which could also bring with it moisture from the
remnants of what is currently Tropical Storm Laura. There are
timing and placement differences between the long term guidance,
but they all do show some effects from the front and moisture
from Laura late Friday into Saturday. &&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Into this evening...Mainly VFR. Scattered showers and
thunderstorms may bring conditions briefly to MVFR/IFR. Variable
wind 5 to 10 knots. Medium to high confidence.

Overnight...Mainly VFR. Local MVFR/IFR conditions in low clouds
and patchy fog after 06Z. Variable wind 6 knots or less. Medium
to high confidence.

Monday...Mainly VFR. Scattered showers and thunderstorms may
bring conditions briefly to MVFR/IFR. Southwest to west wind 5
to 10 knots. Medium to high confidence.

Outlook...

Tuesday-Tuesday night...Generally VFR conditions expected.
Chance of showers and thunderstorms which may temporarily lead
to localized lower conditions, especially Tuesday afternoon and
evening. West winds 5-10 knots, become northwest then north
behind the front Tuesday evening and overnight. Gusts each
afternoon could reach 15- 20 knots. Gusts could reach 15-20
knots during the afternoon.

Wednesday-Wednesday night...VFR conditions expected. Northwest
wind 5-10 knots, with gusts 15-20 knots possible during the
afternoon, becoming light and variable during the evening and
overnight.

Thursday-Friday...Generally VFR expected. A chance of showers
and thunderstorms which may temporarily lead to lower
conditions. West to southwest winds 5-10 knots, with gusts of
15-20 knots during the daytime.

&&

.MARINE...
A southwest to west wind around 10 knots is expected to
continue into Monday. Wave heights on our ocean waters should
range from 2 to 3 feet. Waves on Delaware Bay are forecast to be
2 feet or less.

OUTLOOK...

Monday night-Friday...Conditions expected to remain below Small
Craft Advisory levels through the period, although winds could
gust around 20 knots at times, and seas could build to 3-4 feet.
There is a chance of showers and thunderstorms each day,
especially Monday and Tuesday, and Thursday and Friday which
could lead to locally higher winds and waves.

Rip currents...There is a low risk for the development of
dangerous rip currents into this evening. A southerly wind
around 10 MPH is expected. Breaking waves should be less than 2
feet with a medium period swell from the southeast.

The low risk is forecast to continue on Monday. The wind should
be from the south around 10 MPH. Breaking waves are expected to
be 2 feet or less with a medium period swell from the southeast
and south.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...Iovino
Short Term...Iovino
Long Term...Robertson
Aviation...Iovino/Robertson
Marine...Iovino/Robertson
Hazardous weather outlook, Aug 23, 3:44 PM EDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
344 PM EDT Sun Aug 23 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-241945-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
344 PM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered showers and thunderstorms are anticipated to move through
the region on Tuesday. Some of these storms could become strong to
severe with the most likely threat being isolated swaths of damaging
wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-241945-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
344 PM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-241945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
344 PM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 23, 3:30 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             LANGHORNE               40.18N 74.92W
08/23/2020  M0.25 INCH       BUCKS              PA   TRAINED SPOTTER

0220 PM     HEAVY RAIN       BENSALEM                40.11N 74.93W
08/23/2020  M2.00 INCH       BUCKS              PA   TRAINED SPOTTER

0235 PM     FLOOD            FENWICK ISLAND          38.46N 75.05W
08/23/2020                   SUSSEX             DE   PUBLIC

            ROADWAY FLOODING IN FENWICK ISLAND.

&&

GORSE
Local storm report, Aug 23, 3:35 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 PM EDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     FLOOD            1 W GARDENDALE          39.84N 75.46W
08/23/2020                   DELAWARE           PA   COUNTY OFFICIAL

            FLOODING REPORTED NEAR BETHEL ROAD AND
            LARKIN ROAD IN UPPER CHICHESTER TWP. TIME
            BASED ON DISPATCH REPORT.

&&

CMS
Local storm report, Aug 23, 3:38 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
338 PM EDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            1 SE ELAM               39.85N 75.53W
08/23/2020                   DELAWARE           PA   PUBLIC

            SEVERAL ROADS FLOODED IN BETHEL TOWNSHIP
            INCLUDING NAAMANS CREEK ROAD BETWEEN EBRIGHT
            ROAD AND ROUTE 202.

&&

GORSE
Special weather statement, Aug 23, 3:44 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
344 PM EDT Sun Aug 23 2020

NJZ016-017-021-022-232015-
Salem-Cumberland-Atlantic-Gloucester-
344 PM EDT Sun Aug 23 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
ATLANTIC...NORTHERN CUMBERLAND...CENTRAL SALEM AND SOUTHEASTERN
GLOUCESTER COUNTIES...

At 342 PM EDT, radar indicated strong thunderstorms were located
roughly along a line extending from Newfield to near Rosenhayn to
near Elmer to Port Penn. Movement was southeast at 5 mph. There are
three separate strong thunderstorms along this line, with the one
heading into western Atlantic County being the strongest.

Wind gusts up to 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Vineland, Millville, Bridgeton, Salem, Buena, Alloway, Weymouth,
Quinton, Newfield, Elmer, Shiloh, Franklinville, Olivet, Malaga,
Hancocks Bridge, Hope Creek, Mizpah, Seabrook Farms, South Vineland
and Rosenhayn.

This includes Atlantic City Expressway between mile markers 22 and
24.

Frequent cloud to ground lightning is expected at times with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

LAT...LON 3941 7485 3946 7558 3951 7558 3953 7557
      3957 7557 3962 7527 3963 7510 3958 7475
      3949 7471
TIME...MOT...LOC 1942Z 320DEG 6KT 3954 7499 3952 7510 3957 7523 3953
7557

Gorse
Local storm report, Aug 23, 3:50 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HEAVY RAIN       1 SE ELAM               39.84N 75.52W
08/23/2020  M4.65 INCH       DELAWARE           PA   PUBLIC

            4.65 INCHES OF RAIN MEASURED IN ABOUT 90
            MINUTES BY A PERSONAL WEATHER STATION IN
            BETHEL TOWNSHIP.

&&

GORSE
Special weather statement, Aug 23, 4:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
410 PM EDT Sun Aug 23 2020

NJZ016-021-232045-
Salem-Cumberland-
410 PM EDT Sun Aug 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CUMBERLAND AND
SOUTHERN SALEM COUNTIES...

At 409 PM EDT, a strong thunderstorm was located near Newport
Meadows, or 9 miles west of Bridgeton, moving east at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bridgeton, Alloway, Quinton, Greenwich, Shiloh, Olivet, Hancocks
Bridge, Newport Meadows, Fairton, Cedarville, Seabrook Farms,
Rosenhayn and Centerton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3944 7553 3955 7547 3956 7511 3925 7524
TIME...MOT...LOC 2009Z 289DEG 15KT 3948 7539

Gorse

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:30 AM EDTSpecial Weather StatementPHIAtlantic30 min
Aug 23, 12:21 PM EDTSpecial Weather StatementPHIAtlantic, Gloucester69 min
Aug 23, 12:59 PM EDTSpecial Weather StatementPHIBurlington, Camden61 min
Aug 23, 1:45 PM EDTSpecial Weather StatementPHISalem60 min
Aug 23, 3:13 PM EDTSpecial Weather StatementPHIGloucester32 min
Aug 23, 3:44 PM EDTSpecial Weather StatementPHISalem31 min
Aug 23, 3:53 PM EDTAreal Flood AdvisoryPHIAtlantic, Cumberland, Gloucester, Salem3 hr
Aug 23, 4:45 PM EDTSpecial Weather StatementPHICumberland30 min
Aug 23, 4:53 PM EDTSevere Thunderstorm WarningPHICumberland52 min
Aug 23, 5:18 PM EDTSpecial Weather StatementPHIAtlantic27 min
Aug 23, 5:33 PM EDTSevere Thunderstorm WarningPHIAtlantic, Cape May, Cumberland57 min
Aug 23, 6:00 PM EDTSpecial Marine WarningPHI42 min
Aug 23, 2:04 PM EDTAreal Flood AdvisoryPHIBucks, Philadelphia112 min
Aug 23, 2:07 PM EDTAreal Flood AdvisoryPHIDelaware3 hr
Aug 23, 2:14 PM EDTAreal Flood AdvisoryPHIChester3 hr
Aug 23, 4:41 PM EDTAreal Flood AdvisoryPHIBerks, Chester5 hr
Aug 23, 2:40 PM EDTAreal Flood AdvisoryPHISussex3 hr
Aug 23, 3:08 PM EDTSpecial Weather StatementPHINew Castle37 min
Aug 23, 5:17 PM EDTSpecial Weather StatementPHIKent28 min
Aug 23, 7:58 PM EDTSevere Thunderstorm WarningPHIKent25 min

Nearby

Special Weather Statements in New Jersey, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.